MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH NCB, PERIPROSTHETIC FEMUR PLATE, PROXIMAL, LEFT, 12 HOLES, 285 MM; NCB PERIPROSTHETIC FEMUR POLYAXIAL LOCKING PLATE SYSTEM

ZIMMER SWITZERLAND MANUFACTURING GMBH NCB, PERIPROSTHETIC FEMUR PLATE, PROXIMAL, LEFT, 12 HOLES, 285 MM; NCB PERIPROSTHETIC FEMUR POLYAXIAL LOCKING PLATE SYSTEM
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 12/02/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that: the patient underwent a trauma plate revision 2.5 months¿ post-implantation due osteosynthesis failure which led to implant fracture.
 
Additional Manufacturer Narrative
The investigation of the reported event currently is ongoing.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional and/or corrected information.Investigation and conclusion 1.Event description: it was reported that a plate was implanted on (b)(6) 2021.Readmission due to osteosynthesis failure - plate fracture on (b)(6) 2021.Re-osteosynthesis necessary.Incorrect loading on the part of the patient.Patient involved.No delay.Harm: s3 - instability, moderate hazardous situation: implant deteriorates, breaks or loses function postoperatively.2.Review of medical record and/or radiograph review: due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.X-rays: there are several x-rays available for investigation.The plate and sub components were implanted on (b)(6) 2021.The post operative pictures dated (b)(6) 2021 shows a good reduction of the fracture and a good plate osteosynthesis.There are no pictures available which shows the breakage of the plate.The plate was revised on (b)(6) 2021.Surgical report: surgical report, dated (b)(6) 2021: the surgical report of the revision was available.The report describes that the plate was broken at the same area where the initial bone fracture was located and that the post operative restrictions were not followed by the patient.It is also mentioned that a cerclage wire was implanted below the fracture of the plate.The broken plate was removed and replaced with a new plate with the same size.3.Product evaluation: visual examination: the broken ncb pp plate and screws were returned for investigation.The plate was broken into two fragments.The fracture of the plate is located through a screw hole.On the fracture surfaces, beach lines are visible which point to a fatigue fracture.The fracture origins are located at the beginning of the chamfer on the non-bone-facing side.On the fracture surfaces there are polished areas and some scratches, probably due to contact between the parts after the fracture.Additionally, next to the fracture, marks and polishing are visible which presumably could have derived from contact with the cerclage wires which was used for fracture fixation.4.Review of product documentation: device purpose: all involved devices are intended for treatment.Product compatibility: the product combination was approved by zimmer biomet dhr review: review of the device history records identified no deviations or anomalies during manufacturing.Raw material certificate: the raw material certificate was reviewed with no anomalies noted.Surgical technique: in the surgical technique it is described that ncb bone spacers may also be used if the fracture has been reduced using a cable, to avoid contact between the plate and the cable wire.Insert the adequate bone spacers into ncb screw holes before plate insertion.Complaint history review: review of complaint history identified additional similar complaints for the reported item and no additional complaints for the reported part and lot combination related to the event.5.Conclusion: it was reported that a plate was implanted on (b)(6) 2021.Readmission due to osteosynthesis failure - plate fracture on (b)(6) 2021.Re-osteosynthesis necessary.Incorrect loading on the part of the patient.Patient involved.No delay.The quality records show that all specified characteristics (material, dimensions, surface, etc.) for the ncb pp plate have met the specifications valid at the time of production.The raw material certificate of the plate was reviewed with no anomalies noted.The investigation did not identify a nonconformance or a complaint out of box (coob).The visual examination of the plate indicates a fatigue fracture.Macroscopically, no defects can be observed that could trigger or contribute to the fracture.Fatigue fractures can occur due to a cyclic overloading.Possible contributing factors to the overload could be a not properly healed bone fracture and / or not adherence to the postoperative protocol (patient behavior).On the backside of the plate there are polished areas and structured marks visible where the cerclage wires were placed.The surgical report and x-rays show that the plate was fixed with using cables.In the surgical technique it is described that ncb bone spacers may also be used if the fracture has been reduced using a cable, to avoid contact between the plate and the cable wire: insert the bone spacers into ncb screw holes before plate insertion.Not using spacers might have led to high bending stresses where the plate was in direct contact with the cerclage wire (lever arm situation).However, an exact root cause for the breakage of the ncb pp plate could not be determined.No corrective actions, preventive actions, or field actions resulted after investigation of this event.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
Investigation results are now available.

Brand Name
NCB, PERIPROSTHETIC FEMUR PLATE, PROXIMAL, LEFT, 12 HOLES, 285 MM
Common Device Name
NCB PERIPROSTHETIC FEMUR POLYAXIAL LOCKING PLATE SYSTEM
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key13266257
Report Number0009613350-2022-00029
Device Sequence Number1546464
Product Code HRS
UDI-Device Identifier00889024292758
UDI-Public00889024292758
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K100111
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number02.02263.112
Device Lot Number3056942
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/26/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/20/2021
Supplement Date Received by Manufacturer03/04/2022
Initial Report FDA Received Date01/17/2022
Supplement Report FDA Received Date03/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/24/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age67 YR
Patient SexFemale